10001690 J Clin Psychiatry / Document Archive

Psychiatrist.com Home    Keyword Search

Close [X]

Search Our Sites

Enter search terms below (keywords, titles, authors, or subjects). Then select a category to search and press the Search button. All words are assumed to be required. To search for an exact phrase, put it in quotes. To exclude a term, precede it with a minus sign (-).

Keyword search:

Choose a category:

Choosing the appropriate category will greatly improve your chances of finding the best match.

All files at our sites: J Clin Psychiatry, Primary Care Companion, CME Institute, and MedFair

Search materials from our journals:

Abstracts from The Journal of Clinical Psychiatry, 1996–present, both regular issues and supplements

PDFs of the full text of The Journal of Clinical Psychiatry, 1996–present, both regular issues and supplements (Net Society Platinum [paid subscribers])

PDFs of the full text of The Primary Care Companion to The Journal of Clinical Psychiatry, 1999–present

Search CME offerings:

CME Institute, including CME from journals , supplements, and Web activities for instant CME credit (Net Society Gold [registered users]); also includes information about our CME program

CME activities from regular issues of The Journal of Clinical Psychiatry (Net Society Gold [registered users])

CME Supplements from The Journal of Clinical Psychiatry (Net Society Gold [registered users])

 

The article you requested is

The Impact of Antidepressant Discontinuation Versus Antidepressant Continuation on 1-Year Risk for Relapse of Bipolar Depression: A Retrospective Chart Review.

J Clin Psychiatry 2001;62:612-616
Copyright 2001 Physicians Postgraduate Press, Inc.

To view this item, select one of the options below.

  1. NONSUBSCRIBERS
    1. Purchase this PDF for $30
      If you are not a paid subscriber, you may purchase the PDF.
      (You'll need the free Adobe Acrobat Reader.)
    2. Subscribe
      Receive immediate full-text access to JCP. You can subscribe to JCP online-only ($129) or print + online ($166 individual).
  2. PAID SUBSCRIBERS
    1. Activate
      If you are a paid subscriber to JCP and do not yet have a username and password, activate your subscription now.
    2. Sign in
      As a paid subscriber who has activated your subscription, you have access to the HTML and PDF versions of this item.
  1. Did you forget your password?

Still can't log in? Contact the Circulation Department at 1-800-489-1001 x4 or send an email

| 54.204.217.249

Background: Current treatment guidelines recommend discontinuation of an antidepressant within 3 to 6 months after remission of depression in patients with bipolar illness. Yet few studies directly compare the impact of antidepressant discontinuation versus antidepressant continuation on the risk for depressive relapse in patients with bipolar disorder who have been successfully treated for a depressive episode.

Method: In a retrospective chart review, patients with DSM-IV bipolar disorder who were treated for an index episode of depression by adding antidepressant medication to ongoing mood stabilizer medications were identified. The risk of depressive relapse in 25 subjects who stopped antidepressant medications after improvement was compared with the risk of depressive relapse in 19 subjects who continued antidepressants after improvement.

Results: Termination of antidepressant medication significantly increased the risk of a depressive relapse. Antidepressant continuation was not significantly associated with an increased risk of mania.

Conclusion: While this study may have been limited by the retrospective nature of the chart review, nonrandomized assignment of treatment, and reliance on unstructured progress notes, it suggests that antidepressant discontinuation may increase the risk of depressive relapse in some patients with bipolar disorder. Further research is needed to clarify whether maintenance antidepressant treatment may be warranted in some patients with bipolar disorder, especially in those with frequent recurrent depressive episodes.